Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.


Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Frequent painkiller use may cause irregular heartbeat

  • Comment

Regularly taking painkillers such as ibuprofen could increase the risk of irregular heartbeat, researchers in Denmark have said.

Previous studies have already linked non-selective non-steroidal anti-inflammatory drugs (NSAIDs) with an increased likelihood of heart attack and stroke.

Experts said the drugs - along with anti-inflammatories known as selective COX-2 inhibitors - could also be responsible for an increased risk of abnormal heart rhythm, leading to possible stroke, heart failure and death.

The new study, published in the British Medical Journal, involved examining data for more than 32,000 patients in Denmark with abnormal heart rhythm, who were diagnosed between 1999 and 2008, and comparing it with healthy people.

The group was broken down according to whether people used the drugs over the long term or had started them more recently.

Compared with people who did not take the drugs, recent users were about 40% more likely to suffer irregular heartbeat if they were on NSAIDs and 70% more likely if they were on COX-2 inhibitors.

Are you a nurse tweeter? Follow us on @NursingTimes

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs